PMR and Cramp

Does any one out their suffer from cramps? during the day both my hands will at one stage go into spasm and I will be unable to use them for anything up to 45 minutes and at night with the little sleep I get I am kept awake with cramp - generally in my legs.

Both my Rheumatologist and GP say that they can not relate cramp to PMR-this i find hard to believe since both conditions relate to muscle. both tonic water and banana's form part of my daily diet to try and keep cramp at bay

14 Replies

oldestnewest
  • Hi.

    google" Prednisolone and muscle cramps",

    I get muscle cramps in my calfs, feet/toes/fingers.[ I take prednisolone ]

    However, my husband doe's not taking steroids, yet he gets really bad legs cramps at night.!!

  • Hello paah

    Night cramp in my legs and feet became a feature during my days of PMR/GCA and steroids, and still is even though I'm in remission. It has got much worse just recently since I've been put on a 3-month course of high dose Vit D supplements. I've done a bit of research and find that a deficiency of magnesium and/or potassium may be to blame, and that taking Vit D supplements can highlight that deficiency. Before I take a magnesium supplement I will suggest a magnesium blood test at my next appointment. Meanwhile, like you I have upped my intake of bananas.

  • Thank you so much Bananas here I come. Best wishes

  • Hi Celtic

    How informative this site is, I'm wondering if I should try vitimin D?

    I stopped eating bananas as I had a high potassium rate, which wasn't good for my kidneys.

    However I was also told by a Urologist that my high potassium was due to a blood pressure med I was taking.? all very confusing, I do miss my bananas.

  • Hi Celtic

    I have just re read your info. And you state that your cramps have got worse since going on Vitimin D. So perhaps I wont try it after all!!!

  • Yes, I suffered from cramp badly in legs and back before diagnosis and from time to time in my legs and feet during the first 9 months of treatment usually at night or in the evening. Like the others I increased my intake of bananas. Fortunately I have not had cramp for the last 9 months. I assumed that the PMR was causing the cramp as I had it more severely before treatment but could be wrong. Hope your cramp eases soon.

  • I too suffer with cramps in my toes and hands, the cramp in my hands go into spasms and are very painful can last up to 30mins. Doctors don't seem to listen to me when I explain about this. i will try more banana's

  • Hi paah! Trish 29 here, yes to the answer to your question on cramps in legs and hands! I get cramps in the hand during the day and leg cramps come on at night ,not so bad lately . l think it depends on the amount of steroid I am taking-but the hand cramps are fairly new! I also eat bananas and drink tonic water and original lucozade when the cramps come on. I also put it down to my age as I'm 66 years young.(ha ha). It is an awful pain! I wish you well - I find this blog so helpful and everyone seems to be having a lot of pain, It must be the cold weather!. Best wishes trish29.

  • When starting Pred everyone should have a DEXA scan to check bone density and have their Vit D checked. I had mine checked and I was deficient it was 23, I too had a 3 month course high dose, which raised my level to 55

  • Hello chubbycheeks

    Very good tip to recommend everyone should have a Vitamin D test. I'm interested to know what dose of Vit D you were recommended to take?

    I am 9 weeks through a 3 month course of 1,000iu pure Vit D (Colecalciferol) twice a day following a Vit D blood test that showed me to be deficient with a reading of 36. My PCT states normal Vit D range should be between 75 and 200.

    Now that your level has been raised to 55, have you been advised to remain on a small maintenance dose of Vit D?

  • Yes I had cramp in feet, lower legs and hands while on a higher dose of steroids 10mg or so, mainly at night but also sometimes in the day. The worst bit, apart from constantly disturbed sleep was leg and foot cramps while driving. I had to keep stopping to walk about every hour or so which is a real pain in every sense of the word on long journeys.

    Thankfully with my pred down to 5mg the cramps have almost disappeared

  • Yes I have experienced hand cramps too since taking Pred. Never got this before. Also have had some muscle twitching in my left eyelid a few times which is also unusual for me! Probably related?

    It does help to know you are not alone!

  • Yes I have experienced feet cramps only after being on steroids for a year. All of my vitamin and mineral levels are great, so I can only tie it too PMR and steroids! This is only when I am laying down!

  • I too have cramps in my feet,legs and back along with stomach pain, bloating, tiredness and a whole host of other nasty symptoms. I'm taking vit d and am down to 17.5mg pred coming down from 50mg. Sleeping is a problem to many of us I think, I hope this too will improve with smaller doses. I'll try bananas and anything else that may help!

You may also like...